Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 352, NWS Springfield, MO

October 17, 1998Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 17, 1998, 3:10 PM CDT for Vernon County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 17, 1998, 3:10 PM CDT (20:10 UTC)
Expired
Oct 17, 1998, 3:55 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 3:30 PM CDTThunderstorm Wind 52Nevada, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 172009 RRA
SVRSGF
MOC217-172055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT SAT OCT 17 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 355 PM CDT

* AT 315 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR FORT SCOTT KANSAS AND WAS MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  DEERFIELD MISSOURI BY 320 PM
  NEVADA MISSOURI BY 325 PM

SEVERE THUNDERSTORM STRAIGHT LINE WINDS CAN OFTEN BE AS DESTRUCTIVE AS
A TORNADO.  FOR YOUR OWN PERSONAL SAFETY...MOVE TO A SAFE AREA OR
SHELTER IMMEDIATELY.

SS/WM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 2:35 PM CDT, 35 minutes earlier.

Area forecast discussion, Oct 17, 2:35 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT SAT OCT 17 1998

1ST PD FCST CONCERNS....ISSUANCE OF AN FFA AND TEMPERATURES.

18Z SFC MAP HAS COLD FRONT FROM ICT TO NW MO. GOOD GRADIENT
ASSOCIATED WITH STRONG LOW OVER IOWA.  OTHERWISE LOCAL 88D SHOWING
AREA OF PCPN STARTING TO INCREASE IN COVERAGE/INTENSITY.

GOOD NARROW THETAE RIDGE OVER CWA THRU FCST PD...THEN MODELS SHOWING
QUICK DRY OUT BY SUNDAY MORNING.  ETA KEEP PCPN HANGING AROUND A
LITTLE LONGER IN ERN ZONES THAN NGM.

PRETTY MUCH A NO BRAINER AS WHAT TO DO WITH POPS FOR 1ST PD...NR
100%.  CAPES FOR 1ST PD ARE LESS THAN 500...SO LOOKING FOR MAINLY RA
WITH FEW EMBEDDED TSRA...MOST DYNAMICS N OF CWA. WITH FFG AROUND 2
INCHES IN AN HOUR OVER MOST OF CWA AND VERY MOIST ATMOSPHERE...WILL
ISSUE AND FFA FOR ALL CWA.  ALSO 2 INCHES RAIN FELL OVER S CENTRAL
LAST NIGHT MORNING WHICH WONT HELP MATTERS.

AS FOR TEMPERATURES...FAN/FWC ALL SHOWING 50 AT SGF FOR MORNING LOW.
THIS ALL WILL DEPEND ON THE MOVEMENT OF FRONT AND CLOUD COVER BUT
WILL LEAN TOWARDS GUIDANCE.

1ST PD RECOMMENDATION (COORDINATION PURPOSES ONLY)

FFA FOR ALL CWA.  PERIODS OF SHOWERS AND THUNDERSTORMS...RAIN HEAVY
AT TIMES.

SE KS/JLN....LOW IN THE LOW 50S. WIND SOUTH 10 TO 20 SHIFTING TO THE
WEST AFTER MIDNIGHT.

SGF/AIZ......LOW IN THE LOW TO MID 50S. WIND SOUTH 10 TO 20 SHIFTING
TO WEST AFTER MIDNIGHT.

UNO/VIH......LOW 55 TO 60. WIND SOxUTH AT 10 TO 20 MPH.

SGF BB 052/063 042/065 041 07+2-
JLN BB 050/064 044/067 043 07+1-

SS

In the hours before

Special weather statement, Oct 17, 1:00 PM CDT, 2 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT OCT 17 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...CHANCE OF THUNDERSTORMS AND HEAVY RAIN...

STRONG LOW PRESSURE OVER IOWA AND A SLOW MOVING COLD FRONT OVER
CENTRAL KANSAS WILL CONTINUE TO PUMP MOISTURE INTO THE OZARKS ON
STRONG SOUTH WINDS.  SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL
COVERAGE AND INTENSITY AS THE COLD FRONT EDGES CLOSER TO MISSOURI
LATER TODAY. TOTAL RAINFALL AMOUNTS FROM SATURDAY AFTERNOON TO SUNDAY
MORNING SHOULD RANGE BETWEEN 1 TO 2 INCHES WITH ISOLATED HEAVIER
AMOUNTS POSSIBLE ACROSS THE AREA.  LOCALIZED FLOODING WILL ALSO BE
POSSIBLE TONIGHT AND SUNDAY MORNING AROUND THE OZARKS.

THE COLD FRONT SHOULD MOVE THROUGH THE JOPLIN AREA AROUND MIDNIGHT
AND THEN THROUGH WEST PLAINS BY SUNDAY MORNING. THUNDERSTORM ACTIVITY
ASSOCIATED WITH THE COLD FRONT SHOULD REMAIN BELOW SEVERE
LIMITS...HOWEVER AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE
WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREAT.

SPOTTER AND EMERGENCY MANAGER ACTIVATION IS NOT EXPECTED FOR THE REST
OF TODAY AND INTO SUNDAY MORNING.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 6:39 AM CDTSevere Thunderstorm WarningSGFSt. Clair51 min
Oct 17, 5:47 PM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon4 hr
Oct 17, 5:47 PM CDTFlash Flood WarningSGFBarton4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.